Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Springfield, MO

March 5, 1999Christian County, Douglas County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 5, 1999, 6:44 PM CST for Christian County, Douglas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1999, 6:44 PM CST (00:44 UTC)
Expired
Mar 5, 1999, 11:00 PM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Douglas County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 060045
FFWSGF
MOC043-067-060500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CST FRI MAR 5 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 11 PM CST

* AT 640 PM DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN FROM SPOKANE TO THE
  AVA AREA.

* AN ADDITIONAL INCH TO 1.5 INCHES OF RAIN WILL BE POSSIBLE AS
  ADDITIONAL STORMS MOVE ACROSS THE WARNED AREA.  FLOOD PRONE AREAS
  WILL LIKELY FLOOD...INCLUDING COWSKIN CREEK AND THE LOW WATER BRIDGE
  ON HIGHWAY Y JUST WEST OF ROUTE 5.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.

ALBERT/RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 1:30 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 5, 1:30 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CST FRI MAR 5 1999

WATER VAPOR SHOWING MAIN SHORT WAVE MOVING THROUGH WESTERN TX.
SCATTERED CONVECTION CONTINUES TO DEVELOP NORTH OF A WARM FRNT THAT
EXTENDED FROM NORTH OF MCI TO STL. DEW PTS IN THE MID TO UPPER 50S AS
FAR NORTH AS SE KS AND SW MO WITH LAPS CAPES BETWEEN 600 TO 1400 AND
LIS 0 TO -4 IN NE OK TO EXT SW MO/SE KS. SFC CD FRNT FROM MCI TO CNU
TO TUL. MODIFY SOUNDING FOR JLN (HI OF 65 WITH A DEW PT OF 57). CAPES
AT 1675 WITH A SMALL CAP (1-2C).

MAIN FORECAST PROBLEMS WILL BE CONVECTION CHANCES AS MAIN SHORT
WAVE/LIFT AND MOISTURE COMBINE OVR W CWA. IF ANY TSRA.. WILL THEY BE
SEVERE AND WHEN WILL PRECIP END. TEMPS IN LONGER TERM WITH CLOUD
COVER.

ALL MODELS TAKE W TX MID LEVEL SHORT WAVE THROUGH CWA BY 06Z SAT. NGM
THE WEAKEST AND FURTHER NORTH THEN BOTH THE AVN/ETA COMBINATION. AVN
HAS BEEN CONSISTENT SO WILL LEAN TOWARD THIS SOLUTION. MAIN ENERGY
WILL INCREASE THE LIFT OVR THE EASTERN 1/2 OF CWA BY 00Z. THIS WILL
LIKELY DEVELOP ALONG AND AHEAD OF CD FRNT... SO CD FRNT TRACK WILL BE
CRITICAL FOR PRECIP CHC ACROSS SW/SC MO. MAY HAVE TO ADD A SMALL POP
IN SE KS EARLY DO TO THE UNCERTAINTY OF RAINFALL.

AFTER 06Z WEAK AMPLIFICATION SHOULD QUICKLY BECOME ZONAL THEN AMPLIFY
INTO A LARGE RIDGE IN THE CENTRAL U.S AS MAJOR TROF MOVES ONTO THE
WEST COAST BY END OF 48 HR PERIOD.

IN THE SHORT TERM THE CHC OF SVR WX STILL EXIST BUT LIMITED SO WILL
NOT ADD STRONG OR SEVERE TO PRESENT ZONE PACKAGE. THE PRECIP SHOULD
QUICKLY MOVE TO THE EAST OF CWA AFT 06Z. CAA PATTERN DEVELOPS WITH
30+ KNOTS AT 8H ON SAT SO TEMPS WILL LIKELY STAY STEADY OR ONLY RISE
A FEW DEGREES AT BEST. NEXT CHC OF PRECIP SHOULD STAY OUT OF FORECAST
UNTIL LATE SUNDAY NIGHT WITH RETURN FLOW. CLOUD COVER WILL BE TRICKY
TOMORROW DUE TO THE OZARK PLATEAU BUT WILL LEAN TOWARD PARTLY SUNNY
ATTM.

TEMPS WILL ALSO BE A PROBLEM ON SAT IF CLOUD COVER DEVELOPS... SO
WILL LEAN TOWARD THE COOLER MODEL NUMBERS.

WRKZFP WILL BE SENT BY 230 PM.

CCF
SGF BB 033/041 021/043 032 256-0
JLN BB 033/043 023/046 035 25500

TAGGART

In the hours before

Special weather statement, Mar 5, 1:00 PM CST, 5 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 5 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME SOUTHERN
MISSOURI THIS AFTERNOON THROUGH THIS EVENING...
...DRIER CONDITIONS LATER ON TONIGHT...

LOW PRESSURE MOVING EAST ACROSS NORTHEAST OKLAHOMA... WILL CONTINUE TO PULL MOISTURE NORTHWARD INTO SOUTHEAST KANSAS... AND SOUTHERN MISSOURI THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A COLD FRONT... CURRENTLY MOVING THROUGH KANSAS AND OKLAHOMA. LATER ON THIS EVENING BEHIND THE SYSTEM... THE RAINFALL WILL QUICKLY END FROM THE WEST... AS MOST OF THE MOISTURE AND LIFT MOVES INTO THE OHIO VALLEY.

MEANWHILE... THE ATMOSPHERE IS SLIGHTLY UNSTABLE IN NORTHEAST
OKLAHOMA AHEAD OF THE COLD FRONT.  THE FRONT WILL MOVE THROUGH
SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI DURING THE MID AFTERNOON.
EXTENSIVE CLOUD COVER AND LIMITED HEATING WILL LIKELY DECREASE THE CHANCES OF THE STRONGEST THUNDERSTORMS MOVING INTO MISSOURI. HOWEVER A FEW STORMS WILL STILL BE CAPABLE OF PRODUCING ISOLATED SEVERE WEATHER... MAINLY ALONG THE MISSOURI ARKANSAS BORDER BETWEEN 4 AND 10 PM.

THE MAIN THREAT WILL BE LARGE HAIL UP TO AN INCH IN DIAMETER.

SPOTTER AND EMERGENCY MANAGERS SHOULD KEEP ALERT TO CHANGING WEATHER
CONDITIONS THIS AFTERNOON AND POSSIBLE ACTIVATION AFTER 4 PM TODAY.

TAGGART
Special weather statement, Mar 5, 4:00 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CST FRI MAR 5 1999

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHWEST
MISSOURI UNTIL 1000 PM CST. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...

BARRY                     MCDONALD                  NEWTON
STONE                     TANEY

CITIES IN THE WATCH AREA INCLUDE...BRANSON...CASSVILLE...AND NEOSHO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH
AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

TERRY
Local storm report, Mar 5, 6:08 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CST FRI MAR 05 1999

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    SENECA                    MO    .75 INCH HAIL
03/05/99   NEWTON

0430 PM    SENECA                    MO    .88 INCH HAIL
03/05/99   NEWTON

0445 PM    GOODMAN                   MO    .75 INCH HAIL
03/05/99   MCDONALD

0445 PM    ANDERSON                  MO    60 MPH TSTM GUST
03/05/99   MCDONALD

0525 PM    FRIESTATT                 MO    .75 INCH HAIL
03/05/99   LAWRENCE

0525 PM    CRANE                     MO    1 INCH HAIL
03/05/99   STONE

SUTTON

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.